Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Cheyenne, WY

June 7, 2020Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 7, 2020, 4:58 PM MDT for Carbon County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2020, 4:58 PM MDT (22:58 UTC)
Expired
Jun 7, 2020, 5:30 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Carbon County, WY

The radar

The Riverton/Lander radar (KRIW), 146 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WUUS55 KCYS 072258
SVRCYS
WYC007-072330-
/O.NEW.KCYS.SV.W.0053.200607T2258Z-200607T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
458 PM MDT Sun Jun 7 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  North central Carbon County in south central Wyoming...

* Until 530 PM MDT.

* At 458 PM MDT, severe thunderstorms were located along a line
  extending from near Devil's Gate to near Teton Reservoir, moving
  northeast at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rawlins, Sinclair, Seminoe Campground, Seminoe Dam, Separation Lake
  and Teton Reservoir.

This includes Interstate 80 in Wyoming between mile markers 207 and
229.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4242 10742 4244 10740 4243 10662 4199 10655
      4151 10735
TIME...MOT...LOC 2258Z 217DEG 57KT 4240 10724 4167 10719 

HAIL...<.75IN
WIND...60MPH
 
$$

Braun
1 follow-up statement
636 
WWUS55 KCYS 072319
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
519 PM MDT Sun Jun 7 2020

WYC007-072330-
/O.CON.KCYS.SV.W.0053.000000T0000Z-200607T2330Z/
Carbon WY-
519 PM MDT Sun Jun 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTH CENTRAL CARBON COUNTY...

At 518 PM MDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Independence Rock to 10 miles
northeast of Sinclair, moving northeast at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sinclair, Seminoe Campground and Seminoe Dam. 

This includes Interstate 80 in Wyoming between mile markers 220 and
228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4243 10662 4199 10655 4165 10712 4244 10720
TIME...MOT...LOC 2318Z 217DEG 57KT 4261 10702 4188 10698 

HAIL...<.75IN
WIND...60MPH
 
$$

Braun

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:18 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 7, 2:18 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
218 PM MDT Sun Jun 7 2020

.SHORT TERM...(Late this afternoon - Monday Night)
Issued at 215 PM MDT Sun Jun 7 2020

A upper trough remains over the western CONUS early this afternoon,
with increasing diffluent flow aloft and potent jet energy spreading
east into WY and western CO. Scattered convection, some of it strong,
will continue to develop ahead of an eastward moving cold front this
afternoon. Very strong winds aloft, MUCAPE around 500 j/kg and modest
DCAPE indicate the potential for downburst winds of 50 kt or higher
and hail with the stronger storms. Areas along and south of a line
from Cheyenne to Alliance will remain dry. Showers will taper off
this evening, but redevelop Monday afternoon in advance of a upper
level trough. Monday will be 10 to 15 degrees cooler with highs in
the 60s and 70s.

Showers will become more widespread Monday night as the trough moves
through the CWA. It will be much colder as 700mb temperatures plummet
to -2C. Temperatures will fall into the lower and mid 30s along and
west of I-25 by Tuesday morning. Snow levels may drop as low as 7500
feet, with some accumulating snow (1 to 3 inches) possible for the
southern Laramie Range, Snowy and Sierra Madre Ranges. Later shifts
may need to consider frost and/or freeze headlines for these areas
early Tuesday morning.

.LONG TERM...(Tuesday - Saturday)
Issued at 256 AM MDT Sun Jun 7 2020

Showers are expected to linger across our northern & eastern zones
on Tuesday amid cyclonic/northwest flow aloft. It should be rather
cool with highs only averaging around 55-65 degrees. Ridging aloft
returns for Wed-Fri per the GFS and ECMWF, giving way to generally
warmer & drier conditions heading later in the week. A slight hint
at a bit of an omega block taking shape by late Friday, which most
likely would delay any notable pattern shifts that would otherwise
take shape.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1149 AM MDT Sun Jun 7 2020

VFR conditions expected through the forecast period with a few
showers and thunderstorms capable of producing strong downburst
winds. Storm activity should be limited to KRWL between 20z-01z
and KCDR between 23z-02z. Ceilings overnight west of the Laramie
Range drop around 4-7 kft behind the cold front so will need to
watch model trends in upcoming TAF issuances.

&&

.FIRE WEATHER...
Issued at 135 PM MDT Sun Jun 7 2020

A cold front to the west will advance east across the districts this
evening. Scattered showers and isolated thunderstorms will precede
the front, with gusty winds and small hail possible. Monday will be
cooler with rain showers redeveloping late in the day ahead of a
low pressure trough. Colder temperatures Monday night and Tuesday
morning will bring some measurable snow to the higher elevations.
Warmer and drier conditions will return Wednesday through Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...CLH
AVIATION...MB
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 7, 6:15 AM MDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
615 AM MDT Sun Jun 7 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
081215-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
615 AM MDT Sun Jun 7 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible across the high plains of
southeast Wyoming and the western Nebraska Panhandle this
afternoon. Severe weather is not expected. However, thunderstorms
may contain gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>117-081215-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
615 AM MDT Sun Jun 7 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected across portions of central and
eastern Wyoming this afternoon and evening. A few strong to
locally severe storms are possible, with strong wind gusts in
excess of 50 MPH the primary hazard.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Temperatures will fall to near freezing on Monday night and
Tuesday morning for areas west of Interstate 25.

Light snow is possible over the higher elevations of the South
Laramie Range on Tuesday morning. Accumulations cannot be ruled
out.

.Spotter information statement...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 7, 3:43 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
343 PM MDT Sun Jun 7 2020

NEZ002-072215-
Dawes NE-
343 PM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chadron Airport, or near Chadron, moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chadron and Chadron Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4272 10307 4279 10321 4300 10310 4300 10279
      4292 10279
TIME...MOT...LOC 2143Z 212DEG 39KT 4283 10308

Brothers
Special weather statement, Jun 7, 4:05 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
405 PM MDT Sun Jun 7 2020

NEZ002-095-072230-
Dawes-North Sioux-
405 PM MDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DAWES AND
NORTHEASTERN SIOUX COUNTIES...

At 405 PM MDT, a strong thunderstorm was located near Fort Robinson
Campground, or 27 miles west of Chadron, moving northeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Crawford, Whitney Lake, Fort Robinson Campground and Fort Robinson.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4296 10302 4263 10351 4275 10369 4300 10343
      4300 10308
TIME...MOT...LOC 2205Z 222DEG 37KT 4275 10354

Braun
Special weather statement, Jun 7, 4:16 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
416 PM MDT Sun Jun 7 2020

NEZ002-095-096-072245-
Dawes-North Sioux-South Sioux-
416 PM MDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DAWES AND EAST
CENTRAL SIOUX COUNTIES...

At 416 PM MDT, a strong thunderstorm was located 9 miles northeast of
Agate Bed National Monument, or 39 miles southwest of Chadron, moving
northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Crawford, Whitney Lake, Fort Robinson Campground and Fort Robinson.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4239 10365 4251 10382 4289 10343 4271 10316
TIME...MOT...LOC 2216Z 219DEG 44KT 4252 10366

Braun
Special weather statement, Jun 7, 4:19 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Sun Jun 7 2020

NEZ095-WYZ102-108-072245-
North Sioux-Goshen County-Niobrara County-
419 PM MDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SIOUX...
SOUTHEASTERN NIOBRARA AND NORTHERN GOSHEN COUNTIES...

At 419 PM MDT, a strong thunderstorm was located 9 miles southeast of
Lusk, moving northeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern Sioux,
southeastern Niobrara and northern Goshen Counties.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4305 10405 4300 10405 4300 10397 4293 10383
      4256 10426 4267 10446 4309 10413
TIME...MOT...LOC 2219Z 215DEG 37KT 4268 10431

Braun
Special weather statement, Jun 7, 4:31 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
431 PM MDT Sun Jun 7 2020

NEZ002-095-072300-
Dawes-North Sioux-
431 PM MDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DAWES AND
NORTHEASTERN SIOUX COUNTIES...

At 431 PM MDT, a strong thunderstorm was located 13 miles north of
Whitney Lake, or 21 miles northwest of Chadron, moving northeast at
45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern Dawes
and northeastern Sioux Counties.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4285 10334 4295 10354 4300 10350 4300 10317
TIME...MOT...LOC 2231Z 215DEG 37KT 4297 10339

Braun
Special weather statement, Jun 7, 4:41 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
441 PM MDT Sun Jun 7 2020

NEZ002-095-072315-
Dawes-North Sioux-
441 PM MDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DAWES AND NORTHEASTERN
SIOUX COUNTIES...

At 441 PM MDT, a strong thunderstorm was located near Whitney Lake,
or 18 miles west of Chadron, moving northeast at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Chadron, Crawford, Whitney Lake, Chadron Airport and Whitney.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4263 10334 4276 10350 4301 10320 4300 10279
      4292 10279
TIME...MOT...LOC 2241Z 226DEG 49KT 4275 10334

Braun

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:05 PM MDTSpecial Weather StatementCYSLaramie25 min
Jun 7, 2:26 PM MDTSpecial Weather StatementCYSGoshen34 min
Jun 7, 4:19 PM MDTSpecial Weather StatementCYSNiobrara26 min
Jun 7, 5:10 PM MDTSevere Thunderstorm WarningCYSCarbon35 min
Jun 7, 5:28 PM MDTSevere Thunderstorm WarningCYSCarbon32 min
Jun 7, 5:47 PM MDTSpecial Weather StatementCYSConverse28 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.